Alert archive / Montana / High Wind Warnings in 2022

High Wind Warning 2, NWS Great Falls, MT

January 3, 2022

NWS Great Falls, MT issued this high wind warning at Jan 3, 2022, 3:06 AM MST. It took effect at Jan 3, 2022, 8:00 AM MST. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 3, 2022, 3:06 AM MST (10:06 UTC)
In effect from
Jan 3, 2022, 8:00 AM MST
Expired
Jan 4, 2022, 3:18 AM MST
In force
19 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

393 
WWUS75 KTFX 031006
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
306 AM MST Mon Jan 3 2022

MTZ015-032200-
/O.NEW.KTFX.HW.W.0002.220103T1500Z-220104T0700Z/
Madison-
Including the following locations: Twin Bridges, Norris Hill,
Virginia City, Ennis, and Raynolds Pass
306 AM MST Mon Jan 3 2022

...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO MIDNIGHT 
MST TONIGHT...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph expected.

* WHERE...Madison County.

* WHEN...From 8 AM this morning to Midnight MST tonight.

* IMPACTS...High winds may move loose debris. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ050-032200-
/O.NEW.KTFX.HW.W.0002.220103T1800Z-220104T0700Z/
Judith Basin-
Including the following locations: Raynesford, Stanford, and
Hobson
306 AM MST Mon Jan 3 2022

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO MIDNIGHT 
MST TONIGHT...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Judith Basin County.

* WHEN...From 11 AM this morning to Midnight MST tonight.

* IMPACTS...High winds may move loose debris. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

RG
3 follow-up statements
357 
WWUS75 KTFX 032113
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
213 PM MST Mon Jan 3 2022

MTZ015-040700-
/O.CON.KTFX.HW.W.0002.000000T0000Z-220104T0700Z/
Madison-
Including the following locations: Twin Bridges, Norris Hill,
Virginia City, Ennis, and Raynolds Pass
213 PM MST Mon Jan 3 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph expected.

* WHERE...Madison County.

* WHEN...Until Midnight MST tonight.

* IMPACTS...High winds may move loose debris. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ050-040700-
/O.CON.KTFX.HW.W.0002.000000T0000Z-220104T0700Z/
Judith Basin-
Including the following locations: Raynesford, Stanford, and
Hobson
213 PM MST Mon Jan 3 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Judith Basin County.

* WHEN...Until Midnight MST tonight.

* IMPACTS...High winds may move loose debris. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$
686 
WWUS75 KTFX 040640
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1140 PM MST Mon Jan 3 2022

MTZ050-040745-
/O.EXP.KTFX.HW.W.0002.000000T0000Z-220104T0700Z/
Judith Basin-
Including the following locations: Raynesford, Stanford, and
Hobson
1140 PM MST Mon Jan 3 2022

...HIGH WIND WARNING WILL EXPIRE AT MIDNIGHT MST TONIGHT...

The threat for strong winds has ended.

$$

MTZ015-041200-
/O.EXT.KTFX.HW.W.0002.000000T0000Z-220104T1200Z/
Madison-
Including the following locations: Twin Bridges, Norris Hill,
Virginia City, Ennis, and Raynolds Pass
1140 PM MST Mon Jan 3 2022

...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 AM MST TUESDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph.

* WHERE...Madison County.

* WHEN...Until 5 AM MST Tuesday.

* IMPACTS...High winds may move loose debris. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

RG
795 
WWUS75 KTFX 041018
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
318 AM MST Tue Jan 4 2022

MTZ015-041130-
/O.CAN.KTFX.HW.W.0002.000000T0000Z-220104T1200Z/
Madison-
Including the following locations: Twin Bridges, Norris Hill,
Virginia City, Ennis, and Raynolds Pass
318 AM MST Tue Jan 4 2022

...HIGH WIND WARNING IS CANCELLED...

The threat has ended for strong winds.

$$

Brusda

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 2, 10:42 PM MST, 4 hours 24 minutes earlier.

Area forecast discussion, Jan 2, 10:42 PM MST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1042 PM MST Sun Jan 2 2022

...AVIATION SECTION UPDATED...

.UPDATE...

Lowered overnight temperatures in the typically cold southwest
valley areas where the observed temperatures were already colder
than the forecast. Otherwise, no changes to the forecast.

.SYNOPSIS...

Dry but locally windy conditions persist into Monday under a
westerly flow aloft before the next cold weather system moves
into the region late Monday and Monday night. Snow begins across
northwest Montana late Monday with another cold ARctic airmass
spilling into the area Monday night and Tuesday. The Arctic
airmass will likely peak in intensity and areal coverage on
Wednesday and then slowly moderate thereafter. Periods of
accumulating snow can be expected for much of the week.

&&

.AVIATION...
1042 PM MST Sun Jan 2 2022 (03/06Z TAF period)

A weak frontal boundary is expected to bring northerly wind shift to
the Hi-line terminals tonight through Monday morning. VFR conditions
are expected to prevail for at least the first half of the TAF
period, with periods of mostly mid- to upper level clouds across the
region. The next shortwave trough approaches during the day on
Monday, initially lowering CIGs and increasing snow chances along
the Divide. Southwesterly flow aloft increases ahead of this system
and may bring periods of low-level wind shear over central and
southwestern MT, especially when surface winds are light. An Arctic
boundary crosses the Canadian border around 04/00Z and then moves
southward through the plains from there. MVFR/IFR conditions due to
snow and low clouds will increase toward the end of the TAF period. -
RCG

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.HYDROLOGY...

The Arctic air mass will retreat some over the next couple of days,
resulting in several thaw and refreeze cycles over much of north-
central and southwest MT. Some rivers are already being impacted by
ice jamming, including the Gallatin River at Logan, where minor
flooding has been reported.

Additional rivers are expected to be impacted over the next several
days, which may cause minor flooding of farm fields and rural
roadways. Extreme caution is urged when walking near riverbanks and
it's never safe to walk on ice shelves adjacent to any riverbank.

&&

.PREV DISCUSSION...
/ISSUED 742 PM MST Sun Jan 2 2022/

Weak upper level ridging exists over the region between deep upper
lows over Hudson Bay and the Gulf of AK. Low pressure in southern AB
is moving off to the east, allowing the pressure gradient across
north-central MT to relax some, which has resulted in decreased
strong winds and the High Wind Warnings across north-central MT
have been cancelled. Still a strong pressure gradient along the
east slopes for some gusts to around 50-60 mph at times through
tomorrow along areas immediately adjacent to the mountains.
Pressure gradient across SW MT becomes more favorable for strong
winds across ridgetops and through some N-S valleys late tonight
through tomorrow. Mainly dry conditions continue across the area
through early Monday with relatively mild temperatures in the 20s
and 30s, through some cooler air remains trapped in the wind
protected valleys of SW MT including the Helena and Gallatin
valleys. By late Monday, Pacific moisture streaming in ahead of
the Gulf of AK low will reach areas near the Continental Divide in
NW MT including Marias Pass with snow spreading south along the
divide Monday night. Some snow showers are also likely to spread
east across the area Monday night as the first of several
disturbances associated with the incoming upper trough move across
the area. Meanwhile, A cold front preceding another very cold
Arctic airmass will move south across the border and through
North-central MT Monday night through early Tuesday. The cold
airmass is likely to spread at least as far south as the I-90
corridor in SW MT by late Tuesday. Expect falling temperatures on
Tuesday for much of central and north-central MT with north-
central MT seeing temps below zero. Breezy north winds will likely
accompany the falling temps, creating very low wind chills.
Additional moisture and disturbances moving across the area from
the west will also bring snow to most areas on Tuesday with
probabilistic forecasts indicting less than 2 inches for most
lower elevation areas and up to 4 inches in the mountains.
Hoenisch

Wednesday trough next Sunday...Ensembles are in decent agreement
with the Arctic air peaking in intensity and coverage on Wednesday
as lingering snow over the central and southwest end by early
afternoon. Warmer westerly aloft moves in by Thursday and allows
the moderated Arctic air to retreat back to the plains for the
much remainder of the week. Pacific disturbances moving over a
shallow cold layer in place may create opportunities for periods
of accumulating snow on Thursday through early Saturday for
central/north-central areas. The moist westerly flow will also
likely bring periods of moderate to heavy snow along the Divide
and the higher terrain of the central and southwest. Northwesterly
flow aloft becomes more anticyclonic next weekend, with snow
chances likely retreating to mountain areas. -RCG

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  21  36  -6   0 /   0   0  60  50
CTB  10  27 -13  -4 /   0  10  40  30
HLN  10  34  10  17 /   0   0  70  50
BZN   7  35  15  25 /   0   0  60  50
WYS   0  25  12  22 /   0   0  90  70
DLN   9  31  17  27 /   0   0  70  40
HVR   9  24 -10  -1 /  10   0  40  20
LWT  17  37  -2   6 /  10   0  40  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 2 PM Monday to 11 AM MST Tuesday
Northern Rocky Mountain Front...Southern Rocky Mountain Front.

Flood Advisory for the Gallatin River near Logan until further
notice.

Flood Advisory for the Jefferson River near Three Forks until
further notice.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jan 2, 10:29 PM MST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1029 PM MST SUN JAN 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     NON-TSTM WND GST 3 SW CUT BANK           48.60N 112.37W
01/01/2022  M68 MPH          GLACIER            MT   ASOS

            ASOS STATION KCTB CUT BANK AIRPORT.

0421 PM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.36N 113.11W
01/01/2022  M93 MPH          GLACIER            MT   MESONET

            MESONET STATION DCRM8 DEEP CREEK RAWS.

0515 PM     NON-TSTM WND GST 14 W BYNUM              47.98N 112.61W
01/01/2022  M68 MPH          TETON              MT   MESONET

            MESONET STATION DELMT DELLWO (MCSCN).

0830 PM     NON-TSTM WND GST 2 NNW SHELBY            48.54N 111.87W
01/01/2022  M58 MPH          TOOLE              MT   MESONET

            MESONET STATION GW0664 SHELBY AIRPORT.

0854 PM     NON-TSTM WND GST 2 SE BROWNING           48.54N 112.98W
01/01/2022  M71 MPH          GLACIER            MT   MESONET

            MESONET STATION MTBWG BROWNING (MT DOT).

1000 PM     NON-TSTM WND GST 8 ENE FERDIG            48.78N 111.60W
01/01/2022  M66 MPH          TOOLE              MT   MESONET

            MESONET STATION MTM53 MDA OILMONT.

&&
Local storm report, Jan 2, 10:32 PM MST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1032 PM MST SUN JAN 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     NON-TSTM WND GST SAINT MARY              48.74N 113.43W
01/02/2022  E65 MPH          GLACIER            MT   MESONET

            65 MPH WIND GUST AT ST MARY RAWS LOCATION.

&&

BRUSDA
Local storm report, Jan 2, 10:34 PM MST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
1034 PM MST SUN JAN 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 PM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.36N 113.11W
01/01/2022  M88 MPH          GLACIER            MT   MESONET

            MESONET STATION DCRM8 DEEP CREEK RAWS.

1222 PM     NON-TSTM WND GST 1 ENE EAST GLACIER PARK 48.45N 113.20W
01/01/2022  M63 MPH          GLACIER            MT   MESONET

            MESONET STATION MTBRN TWO MEDICINE BRIDGE
            (MT DOT).

0159 PM     NON-TSTM WND GST 1 ENE EAST GLACIER PARK 48.45N 113.20W
01/01/2022  M78 MPH          GLACIER            MT   MESONET

            MESONET STATION MTBRN TWO MEDICINE BRIDGE
            (MT DOT).

0323 PM     NON-TSTM WND GST 3 SW CUT BANK           48.60N 112.37W
01/01/2022  M68 MPH          GLACIER            MT   ASOS

            ASOS STATION KCTB CUT BANK AIRPORT.

0416 PM     NON-TSTM WND GST 8 NNE AUGUSTA           47.60N 112.32W
01/01/2022  M56 MPH          TETON              MT   AWOS

            AWOS STATION K1FM FOXTROT.

0421 PM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.36N 113.11W
01/01/2022  M93 MPH          GLACIER            MT   MESONET

            MESONET STATION DCRM8 DEEP CREEK RAWS.

0453 PM     NON-TSTM WND GST 2 SE BROWNING           48.54N 112.98W
01/01/2022  M67 MPH          GLACIER            MT   MESONET

            MESONET STATION MTBWG BROWNING (MT DOT).

0509 PM     NON-TSTM WND GST 18 WSW BYNUM            47.87N 112.67W
01/01/2022  M57 MPH          TETON              MT   MESONET

            MESONET STATION GSNM8 GLEASON RAWS.

0515 PM     NON-TSTM WND GST 14 W BYNUM              47.98N 112.61W
01/01/2022  M68 MPH          TETON              MT   MESONET

            MESONET STATION DELMT DELLWO (MCSCN).

0800 PM     NON-TSTM WND GST 5 SE BROWNING           48.51N 112.93W
01/01/2022  M63 MPH          GLACIER            MT   MESONET

            MESONET STATION SHBM BROWNING.

0830 PM     NON-TSTM WND GST 2 NNW SHELBY            48.54N 111.87W
01/01/2022  M58 MPH          TOOLE              MT   MESONET

            MESONET STATION GW0664 SHELBY AIRPORT.

0854 PM     NON-TSTM WND GST 2 SE BROWNING           48.54N 112.98W
01/01/2022  M71 MPH          GLACIER            MT   MESONET

            MESONET STATION MTBWG BROWNING (MT DOT).

0909 PM     NON-TSTM WND GST 18 WSW BYNUM            47.87N 112.67W
01/01/2022  M59 MPH          TETON              MT   MESONET

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 18 WSW BYNUM. MESONET STATION GSNM8
            GLEASON RAWS.

1000 PM     NON-TSTM WND GST 8 ENE FERDIG            48.78N 111.60W
01/01/2022  M66 MPH          TOOLE              MT   MESONET

            MESONET STATION MTM53 MDA OILMONT.

1021 PM     NON-TSTM WND GST 6 NNW SUNBURST          48.96N 111.94W
01/01/2022  M60 MPH          TOOLE              MT   MESONET

            MESONET STATION MTSWT SWEETGRASS (MT DOT).

1211 AM     NON-TSTM WND GST SAINT MARY              48.74N 113.43W
01/02/2022  M61 MPH          GLACIER            MT   MESONET

            MESONET STATION SRYM8 SAINT MARY RAWS.

1215 AM     NON-TSTM WND GST 4 E CASCADE             47.28N 111.62W
01/02/2022  M67 MPH          CASCADE            MT   MESONET

            MESONET STATION MTM76 CASCADE E MDA.

1230 AM     NON-TSTM WND GST 17 N JOPLIN             48.81N 110.77W
01/02/2022  M63 MPH          LIBERTY            MT   MESONET

            MESONET STATION GW0625 JOPLIN 17 NORTH.

0102 AM     NON-TSTM WND GST 20 N RUDYARD            48.85N 110.60W
01/02/2022  M55 MPH          HILL               MT   MESONET

            MESONET STATION EW1937 GOLDSTONE.

0136 AM     NON-TSTM WND GST 2 SSE GEYSER            47.25N 110.48W
01/02/2022  M55 MPH          JUDITH BASIN       MT   MESONET

            MESONET STATION MTGYS GEYSER (MT DOT).

0200 AM     NON-TSTM WND GST 4 NW COFFEE CREEK       47.39N 110.13W
01/02/2022  M61 MPH          FERGUS             MT   MESONET

            MESONET STATION MTM15 3.6 NW COFFEE CREEK
            (MT-MESO).

0215 AM     NON-TSTM WND GST 8 ESE FORT BENTON       47.79N 110.48W
01/02/2022  M64 MPH          CHOUTEAU           MT   MESONET

            MESONET STATION MTM02 10.2 S LOMA (MT-MESO).

0252 AM     NON-TSTM WND GST 7 ESE HILGER            47.22N 109.22W
01/02/2022  M80 MPH          FERGUS             MT   MESONET

            MESONET STATION JPKM8 JUDITH PEAK RAWS.

0502 AM     NON-TSTM WND GST 1 E ROY                 47.33N 108.93W
01/02/2022  M62 MPH          FERGUS             MT   AWOS

            AWOS STATION K1OM OSCAR.

0555 AM     NON-TSTM WND GST 13 SSE FORESTGROVE      46.83N 108.93W
01/02/2022  M62 MPH          FERGUS             MT   AWOS

            AWOS STATION KMVH N BAR RANCH AWOS.

0630 AM     NON-TSTM WND GST 4 ESE CHINOOK           48.58N 109.16W
01/02/2022  M56 MPH          BLAINE             MT   MESONET

            MESONET STATION MTM48 CHINOOK E - MDA.

0630 AM     NON-TSTM WND GST SUNBURST                48.88N 111.90W
01/02/2022  M61 MPH          TOOLE              MT   MESONET

            MESONET STATION MTSUN SUNBURST (MT DOT).

1000 AM     NON-TSTM WND GST SAINT MARY              48.74N 113.43W
01/02/2022  E65 MPH          GLACIER            MT   MESONET

            65 MPH WIND GUST AT ST MARY RAWS LOCATION.

1018 AM     NON-TSTM WND GST 15 E WHITLASH           48.91N 110.91W
01/02/2022  M55 MPH          LIBERTY            MT   MESONET

            MESONET STATION GW0718 JOPLIN 25NNW.

&&

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 6:30 PM MSTRiver Flood AdvisoryTFXBroadwater, Gallatin21 days
Jan 3, 2:54 AM MSTWind Chill WarningTFX59 hr
Jan 3, 2:54 AM MSTWind Chill AdvisoryTFX4 days

Nearby

High Wind Warnings in Montana, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.